Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 79, NWS Huntsville, AL

July 10, 2013Madison County, Alabama; Lincoln County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 10, 2013, 8:10 PM CDT for Madison County, Alabama; Lincoln County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2013, 8:10 PM CDT (01:10 UTC)
Expired
Jul 10, 2013, 8:45 PM CDT
In force
35 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Madison County, AL, Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 44 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:48 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 10, 6:48 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
648 PM CDT WED JUL 10 2013

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 345 PM CDT WED JUL 10 2013/
THE CENTRAL TENNESSEE VALLEY REMAINS LOCATED BENEATH A MODERATE
NORTH-NORTHWEST FLOW REGIME ALOFT THIS AFTERNOON -- TO THE EAST OF A
MID-LEVEL HIGH CENTERED OVER THE SOUTHERN ROCKIES AND TO THE WEST OF
A WEAK INVERTED TROUGH EXTENDING FROM THE FLORIDA STRAITS NORTHWARD
INTO THE MID-ATLANTIC REGION. ALTHOUGH DEEP-LAYER FORCING FOR ASCENT
IS WEAK AND UNFOCUSED...THE COMBINATION OF DIFFLUENT FLOW ALOFT AND
STRONG INSOLATION/DESTABILIZATION WILL ALLOW FOR SCATTERED/NUMEROUS
SHOWERS AND STORMS FOR THE REMAINDER OF THE AFTERNOON.

ENVIRONMENTAL CONDITIONS WILL ACTUALLY BECOME MORE SUPPORTIVE OF
WIDESPREAD THUNDERSTORM ACTIVITY OVERNIGHT...AS A PRONOUNCED MID-
LEVEL TROUGH ACROSS THE NORTHERN PLAINS CONTINUES TO DIG
SOUTHEASTWARD REACHING THE CENTRAL GREAT LAKES BY THURSDAY MORNING.
AN UNSEASONABLY STRONG SURFACE COLD FRONT ASSOCIATED WITH THIS
FEATURE CURRENTLY EXTENDS FROM CENTRAL MICHIGAN SOUTHWESTWARD INTO
SOUTHERN KANSAS...BUT IS FORECAST TO MAKE STEADY SOUTHWARD PROGRESS
AND EXTEND FROM CENTRAL ARKANSAS NORTHEASTWARD INTO NORTHERN MIDDLE
TENNESSEE/SOUTHERN KENTUCKY BY 12Z THURSDAY. MOST RECENT NWP GUIDANCE
IS IN STRONG AGREEMENT THAT AFTERNOON CONVECTION DEVELOPING ALONG A
PREFRONTAL SURFACE TROUGH ACROSS THE MID-MISSISSIPPI/LOWER OHIO
VALLEYS WILL CONGEAL INTO A MESOSCALE CONVECTIVE SYSTEM THAT IS
FORECAST TO TRANSLATE SOUTHEASTWARD REACHING THE LOCAL FORECAST AREA
BY EARLY/MID EVENING AND EITHER EXITING OR DISSIPATING ACROSS THE
SOUTHEASTERN COUNTIES VERY EARLY THURSDAY MORNING. ALTHOUGH VERTICAL
WIND SHEAR WILL BE QUITE WEAK /GENERALLY 15-20 KNOTS AT MOST/ THE MCS
WILL LIKELY DEVELOP A STRONG COLD POOL WHICH MAY ENHANCE THE THREAT
FOR GUSTY WINDS IN THE 30-40 MPH RANGE. OTHERWISE...THE MAIN IMPACTS
WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL -- WHICH MAY AGGRAVATE
PREEXISTING FLOODING ISSUES. GIVEN STRONG CONSISTENCY IN THIS
SOLUTION AMONG THE GFS/UKMET/GEM/ECMWF AS WELL AS THE WRF-NMM AND
NSSL WRF...THE PRESENCE OF A MID-LEVEL WAVE...AND PWAT VALUES NEAR OR
SLIGHTLY ABOVE 2 INCHES...WILL INCREASE POPS INTO THE 70-80 PERCENT
RANGE.

ALTHOUGH THE SURFACE COLD FRONT WILL LIKELY STILL BE LOCATED JUST
NORTH OF THE AREA AT 12Z THURSDAY...THERE IS A HIGH AMOUNT OF
UNCERTAINTY IN THE CONVECTIVE FORECAST TOMORROW. THIS IS PRIMARILY
DUE TO THE IMPACTS OF OVERNIGHT CONVECTION AND A POTENTIALLY RAIN-
COOLED AND STABLE BOUNDARY LAYER THAT MAY BE IN PLACE ACROSS THE
REGION AS THE FRONT SLIDES SOUTHEASTWARD. BASED ON THE FACTORS
MENTIONED ABOVE AND INDICATIONS OF WEAK MID-LEVEL SUBSIDENCE IN
FORECAST SOUNDINGS...WILL SLIGHTLY UNDERCUT MOS POPS TOMORROW. THERE
IS ALSO QUITE A BIT OF UNCERTAINTY REGARDING WHEN THE ACTUAL COLD
FRONT WILL FINALLY PUSH SOUTHWARD...WITH THE UKMET THE FASTEST OF THE
GLOBAL MODELS AND THE NAM THE SLOWEST -- ACTUALLY STALLING THE FRONT
ON TOP OF THE AREA THROUGH FRIDAY. WILL TAKE A BLEND OF THE GUIDANCE
AND ADVERTISE A FRONTAL PASSAGE SOMETIME LATE THURSDAY
AFTERNOON/EARLY THURSDAY EVENING...WITH LOWS ON FRIDAY MORNING
FALLING INTO THE MID 60S. DURING THE PERIOD FROM FRIDAY INTO FRIDAY
NIGHT...THE CENTRAL PLAINS MID-LEVEL RIDGE IS FORECAST TO STRENGTHEN
AND BUILD NORTHEASTWARD INTO THE GREAT LAKES IN RESPONSE TO
DOWNSTREAM HEIGHT FALLS ACROSS WESTERN CANADA. AS THIS OCCURS...THE
SOUTHEASTERN U.S. INVERTED TROUGH WILL BEGIN TO RETROGRADE
SOUTHWESTWARD. THIS REGIME WILL MAINTAIN A DRY NORTHEAST FLOW ACROSS
THE AREA...WITH HIGHS IN THE UPPER 80S AND LOWS IN THE MID 60S.

IN THE EXTENDED PERIOD...THE CENTRAL CONUS MID-LEVEL RIDGE IS
FORECAST TO STRENGTHEN FURTHER AND BECOME ESTABLISHED ACROSS
NEBRASKA/IOWA/NORTHERN KANSAS/NORTHERN MISSOURI THIS WEEKEND --
FORCING THE INVERTED TROUGH TO ACCELERATE WESTWARD ACROSS THE
NORTHERN GULF OF MEXICO AND INTO SOUTH CENTRAL TEXAS BY SUNDAY
MORNING. ALTHOUGH AFTERNOON CONVECTION MAY BEGIN TO INCREASE SLIGHTLY
BY SUNDAY AS LOW-LEVEL FLOW VEERS TO THE SOUTHEAST...RISING HEIGHTS
ALOFT WILL LIKELY LIMIT THE CHANCE FOR ANY SIGNIFICANT RAINFALL
THROUGH EARLY NEXT WEEK. HOWEVER...THAT SAID...IT IS WORTH MENTIONING
THAT RAIN CHANCES MAY INCREASE MORE SUBSTANTIALLY IF THE REMNANT
CIRCULATION OF CHANTAL AND ITS ASSOCIATED MOISTURE PLUME LIFT
NORTHWESTWARD INTO THE SOUTHEASTERN U.S. AS INDICATED BY SOME MEDIUM
RANGE GUIDANCE. GIVEN THE LOW PROBABILITY AT THIS TIME...WILL KEEP
POPS/TEMPS NEAR CLIMO.

70/DD

&&

.AVIATION...
FOR 00Z TAFS...CONVECTION ACROSS NE AL HAS BEEN WEAKENING A BIT OVER
THE PAST FEW HRS...ALTHOUGH ADDITIONAL CLUSTERS REMAIN BOTH N AND S
OF THE IMMEDIATE AREA. THE OVERALL TREND WOULD HAVE MUCH OF THIS
ACTIVITY DIMINISHING LATER THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. HOWEVER...SUBTLE EMBEDDED WAVES TRAVERSING SEWD WITHIN A
NWLY FLOW REGIME MAY ALLOW FOR SOME REDEVELOPMENT OVERNIGHT. UNTIL
THEN...VFR CONDS ARE GENERALLY XPCTED WELL INTO THE AFTERNOON HRS.
ONLY EXCEPTION MAY BE SOME -BR/MVFR VIS DURING THE EARLY MORNING
PERIOD...MAINLY BETWEEN 10-13Z.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 10, 8:03 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
803 PM CDT WED JUL 10 2013

ALZ001>010-016-TNZ076-096-097-111200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
803 PM CDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MOVING SOUTHWARD OUT OF
MIDDLE TENNESSEE WILL SPREAD INTO PORTIONS OF SOUTHERN MIDDLE
TENNESSEE LEADING INTO NORTH CENTRAL ALABAMA BY 9 PM. DAMAGING WIND
GUSTS...HAIL AND BRIEF HEAVY RAINFALL ARE ALL POSSIBLE WITH THESE
THUNDERSTORMS. IN ADDITION...A BRIEF TORNADO MAY QUICKLY DEVELOP
WITH SOME OF THE MORE INTENSE STORMS. A GRADUAL WEAKENING TREND IS
EXPECTED LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING.
HOWEVER....SOME REDEVELOPMENT IS POSSIBLE OVERNIGHT AS WEAK UPPER
DISTURBANCES MOVE SOUTHEASTWARD ACROSS THE REGION.

RESIDUAL RIVER FLOODING WILL ALSO CONTINUE TO BE A PROBLEM ACROSS
PORTIONS OF NORTHERN ALABAMA THROUGH TONIGHT...MAINLY ALONG THE
TENNESSEE RIVER. FOR MORE INFORMATION...PLEASE REFER TO SPECIFIC
RIVER FLOOD WARNINGS AND STATEMENTS THAT ARE CURRENTLY IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON THURSDAY
AHEAD OF AN APPROACHING COLD FRONT. THE PRIMARY THREATS WITH ANY
STORMS WILL BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

ISOLATED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS RETURN TO THE
FORECAST FROM SUNDAY THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 4:45 PM CDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT WED JUL 10 2013

ALZ002-102230-
COLBERT AL-
445 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLBERT COUNTY UNTIL 530
PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CHEROKEE...MOVING SOUTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MT HESTER...ALLSBORO...MYNOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3480 8811 3475 8786 3473 8781 3474 8778
      3473 8776 3457 8784 3458 8806 3459 8814
TIME...MOT...LOC 2138Z 288DEG 18KT 3471 8809

KDW
Special weather statement, Jul 10, 7:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
720 PM CDT WED JUL 10 2013

ALZ009-010-110100-
DE KALB AL-JACKSON AL-
720 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
NORTHEASTERN JACKSON COUNTIES UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRIDGEPORT...MOVING SOUTH AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...STEVENSON AND IDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3467 8582 3497 8584 3499 8574 3499 8561
      3492 8559 3486 8559 3469 8555
TIME...MOT...LOC 0018Z 351DEG 16KT 3492 8572

KDW
Special weather statement, Jul 10, 8:00 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
800 PM CDT WED JUL 10 2013

ALZ006-TNZ096-110130-
MADISON AL-LINCOLN TN-
800 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 830 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAZEL GREEN...OR 6 MILES NORTHEAST OF
MERIDIANVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAZEL GREEN AND NEW MARKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3507 8639 3494 8632 3493 8632 3491 8631
      3491 8632 3487 8656 3498 8662
TIME...MOT...LOC 0056Z 243DEG 13KT 3496 8651

KDW

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:30 PM CDTSevere Thunderstorm WarningHUNJackson30 min
Jul 10, 8:44 PM CDTSevere Thunderstorm WarningHUNJackson, Madison46 min
Jul 10, 9:12 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall33 min
Jul 10, 9:26 PM CDTFlash Flood WarningHUNJackson3 hr
Jul 10, 9:30 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall30 min
Jul 10, 9:32 PM CDTSpecial Weather StatementHUNLauderdale43 min
Jul 10, 9:45 PM CDTSevere Thunderstorm WarningHUNLauderdale30 min
Jul 10, 9:58 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall32 min
Jul 10, 10:01 PM CDTSevere Thunderstorm WarningHUNMadison29 min
Jul 10, 10:28 PM CDTSpecial Weather StatementHUNColbert, Lauderdale47 min
Jul 10, 10:28 PM CDTSevere Thunderstorm WarningHUNDeKalb32 min
Jul 10, 10:31 PM CDTSpecial Weather StatementHUNLimestone, Marshall44 min
Jul 10, 10:39 PM CDTSpecial Weather StatementHUNDeKalb36 min
Jul 10, 10:45 PM CDTTornado WarningHUNMarshall30 min
Jul 10, 10:49 PM CDTFlash Flood WarningHUNJackson, Limestone, Madison, Marshall, Morgan3 hr
Jul 10, 10:54 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Jul 10, 11:06 PM CDTSpecial Weather StatementHUNColbert, Lauderdale39 min
Jul 10, 11:10 PM CDTSpecial Weather StatementHUNCullman, Morgan50 min
Jul 10, 11:11 PM CDTTornado WarningHUNDeKalb, Marshall49 min
Jul 10, 11:16 PM CDTSpecial Weather StatementHUNMarshall44 min
Jul 10, 11:49 PM CDTSpecial Weather StatementHUNLawrence41 min
Jul 11, 12:11 AM CDTSpecial Weather StatementHUNMorgan34 min
Jul 11, 12:16 AM CDTAreal Flood WarningHUNDeKalb, Jackson, Madison6 hr
Jul 11, 12:41 AM CDTFlash Flood WarningHUNCullman, Lawrence, Morgan3 hr
Jul 11, 1:42 AM CDTAreal Flood WarningHUNJackson, Limestone, Madison, Marshall, Morgan3 hr
Jul 11, 2:56 AM CDTSpecial Weather StatementHUNFranklin49 min
Jul 11, 3:25 AM CDTAreal Flood WarningHUNCullman, Lawrence, Morgan3 hr
Jul 11, 4:43 AM CDTAreal Flood WarningHUNJackson, Madison, Morgan6 hr
Jul 11, 6:31 AM CDTRiver Flood WarningHUNMadison9 hr
Jul 11, 2:23 PM CDTSpecial Weather StatementHUNLawrence37 min
Jul 11, 3:22 PM CDTSpecial Weather StatementHUNLawrence23 min
Jul 11, 4:11 PM CDTSpecial Weather StatementHUNColbert49 min
Jul 11, 5:00 PM CDTSpecial Weather StatementHUNColbert45 min
Jul 11, 5:55 PM CDTSpecial Weather StatementHUNLimestone50 min
Jul 11, 6:05 PM CDTSpecial Weather StatementHUNFranklin25 min
Jul 11, 6:31 PM CDTSpecial Weather StatementHUNFranklin29 min
Jul 11, 6:44 PM CDTSpecial Weather StatementHUNLimestone, Madison46 min
Jul 10, 8:00 PM CDTSpecial Weather StatementHUNLincoln30 min
Jul 10, 8:13 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln, Moore32 min
Jul 10, 9:39 PM CDTSevere Thunderstorm WarningHUNLincoln36 min
Jul 11, 12:25 AM CDTAreal Flood WarningHUNFranklin, Lincoln, Moore6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.